Florida, 2020Flood and Damaging Winds in Florida, May 17, 2020
May 17, 2020 · NWS MFL · 8 events in 3 counties and zones
Tropical Storm Arthur was forecast by the NHC to continue moving northeastward towards the outer banks of North Carolina while a mid-upper level low over TX moves eastward. This allowed for the wind flow over South FL to be SSW which allowed the Gulf Sea Breeze to form along with the Atlantic Sea Breeze.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $5,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Arthur was forecast by the NHC to continue moving northeastward towards the outer banks of North Carolina while a mid-upper level low over TX moves eastward. This allowed for the wind flow over South FL to be SSW which allowed the Gulf Sea Breeze to form along with the Atlantic Sea Breeze. Plenty of residual tropical moisture across the area, along with the eventual sea breeze collision, lead to scattered to numerous strong showers and thunderstorms that eventually pushed eastward towards the east coast metro areas (thanks to the SSW flow). Heavy rain and flooding along with strong wind gusts and small hail were reported. Enhanced helicity/shear in Palm Beach County even led to the development of a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 17, 12:14 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, May 17, 12:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Miami FL
114 PM EDT Sun May 17 2020
.Aviation...
Mostly VFR conditions are expected today with some shra and tsra
development possible across the interior and East Coast this
afternoon. Fog/low stratus possible over the interior tonight that
could spread into the taf sites again. Another round of afternoon
shra and tsra possible tomorrow, with better coverage north of the
Miami terminals due to more southerly flow.
&&
.Prev Discussion... /issued 955 AM EDT Sun May 17 2020/
Update...
Previous forecast appears to be on track with warm temperatures
today and a slight chance of showers and thunderstorms across the
interior and East Coast this afternoon. The Atlantic seabreeze
should form this afternoon but probably won't make it too far
inland given the overall westerly flow.
Prev Discussion... /issued 311 AM EDT Sun May 17 2020/
DRIER CONDITIONS EARLY THIS WEEK BEFORE EARLY SUMMER WEATHER
PATTERN MIDDLE TO END OF THIS WEEK...
Short Term...
Today into Tonight...
Tropical Storm Arthur is forecast by the NHC to continue to move
northeast towards the outer banks of North Carolina, as an mid to
upper level low over Texas moves east northeast towards the
Tennessee Valley. This will allow for the the wind flow over
South Florida to be south southwest bringing in some dry air to
the region from the Gulf of Mexico. There could still be some
showers and even a thunderstorm over the northeast areas of South
Florida this afternoon into early this evening, due to the west
coast sea breeze pushing eastward across the region and
interacting to with the Lake Okeechobee breeze. The primary
impacts from the thunderstorms will be gusty winds, lightning
strikes, and locally heavy rainfall.
Monday through Tuesday...
The mid to upper level low will become stationary over the Tennessee
Valley, as a low level trough associated with the low moves
eastward from the Gulf of Mexico into South Florida. This will
keep the south to southwest wind flow over South Florida allowing
for tropical moisture to work into the region ahead of the low
level trough. Therefore, POPs will be increasing Monday into
Monday and will be in the scattered to likely range on Tuesday
with the highs PoPs over the eastern areas each day.
Thunderstorms are also possible each afternoon especially over
the interior and east coast metro areas where the sea breezes
collide. A this time, the primary impacts from the storms will be
lightning strikes, gusty winds, and locally heavy rainfall.
Long Term...
The mid to upper level low will slowly dissipate through end of
this week, as the low level trough slowly dissipate over South
Florida. This will keep the tropical moisture in place over South
Florida, as the winds swing from a south southwest direction
middle of the week to more of an easterly direction by late this
week. Therefore, scattered to numerous POPs will remain over South
Florida for the middle of this week with the highs POPs over the
east coast metro areas. The POPs will then decrease to more of a
early summer pattern for the end of next week with the highest
POPs over the interior and west coast metro areas.
Marine...
The winds will remain south to southwest direction today into
middle of this week, as the wind speeds will be 15 knots or less
over all of South Florida waters. The Atlantic seas will be 3 feet
or less with the Gulf seas at 2 feet or less through middle of
this week. Therefore, boating conditions will be good outside of
any showers or thunderstorms.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 73 92 73 88 / 20 40 50 80
Fort Lauderdale 74 91 74 87 / 0 20 40 70
Miami 73 92 73 88 / 0 20 40 60
Naples 75 87 75 85 / 10 20 60 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
Aviation...32/MM
Hazardous weather outlook, May 17, 9:07 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1007 AM EDT Sun May 17 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180215-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1007 AM EDT Sun May 17 2020
...Thunderstorms Possible This Afternoon...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms: A few thunderstorms are possible this afternoon and
evening over the interior and East Coast. The primary hazards will
be lightning strikes, gusty winds, and locally heavy rainfall.
Visibility: Patchy fog is possible over most of South Florida
overnight tonight, with patchy smoke over the southern Everglades
and interior areas of Collier County due to wildfires.
Temperatures: Heat indices could reach 100 degrees over portions of
the interior and East Coast this afternoon.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
There will be a chance of thunderstorms across South Florida for the
middle to end of THIS week. Gusty winds, locally heavy rainfall,
lightning, and waterspouts will be possible with the strongest
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 17, 2:03 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
303 PM EDT Sun May 17 2020
FLZ071>074-172-173-172015-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
303 PM EDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 415 PM EDT...
* At 302 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Pennsuco to Marlins Park. Movement was northeast at 10 mph.
* Small hail, funnel clouds, and winds in excess of 45 mph possible
with these storms.
* Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
Miramar, Davie, Miami Beach, Plantation, Sunrise, Tamarac, Margate,
Coral Gables, Key Biscayne, South Miami, Surfside, Miami Gardens,
Virginia Key, Hallandale and Lauderhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2592 7993 2585 8004 2573 8006 2565 8028
2592 8049 2623 8020
TIME...MOT...LOC 1902Z 235DEG 9KT 2593 8038 2576 8022
13Local storm report, May 17, 2:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 WSW CORAL WAY VILLAGE 25.72N 80.34W
05/17/2020 E0.50 INCH MIAMI-DADE FL TRAINED SPOTTER
THUNDERSTORM HAIL
&&
EVENT NUMBER MFL2000065
SIEvent by event
6 thunderstorm wind, 1 flood, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Miami-Dade
- When
- May 17, 3:00 PM EST
- Where
- Miami-Dade County, Coconut Grove
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 25.730, -80.250
The public reported a large tree downed onto their roof and fence via social media. Wind gust estimated based off radar at approximately 42 mph (36 kt). Small hail (approximately 0.50 inches, estimated) was also reported with this thunderstorm.
Flood, Miami-Dade
- When
- May 17, 3:00 PM EST to 6:00 PM EST
- Where
- Miami-Dade County, 0.75 mi SW of South Miami to 1.6 mi ENE of Coconut Grove
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 25.691, -80.287
An off-duty NWS Employee reported roadways with several inches of water, some roadways impassable, in Coconut Grove and along Percival Ave and Oak Ave from a thunderstorm and heavy rain that passed through the area.
Thunderstorm Wind, Miami-Dade
- When
- May 17, 3:15 PM EST
- Where
- Miami-Dade County, 3.01 mi NNW of Richmond Hgts
- Measured
- 36 kt (41 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 25.672, -80.381
An off-duty NWS Employee reported multiple large sized tree branches down near the intersection of SW 104th St (Killian Drive) and SW 115th Ave. Wind gust estimated based off radar at approximately 42 mph (36 kt), but were likely higher on the ground. Small hail (approximately 0.50 inches, estimated) was also reported with this thunderstorm.
Thunderstorm Wind, Miami-Dade
- When
- May 17, 3:15 PM EST
- Where
- Miami-Dade County, 1.91 mi N of Kendall
- Measured
- 36 kt (41 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 25.707, -80.326
The public reported multiple softwood trees down in their backyard in the Glenvar Heights/South Miami area via social media. Wind gust estimated based off radar at approximately 42 mph (36 kt), but were likely higher on the ground. Small hail (approximately 0.50 inches, estimated) was also reported with this thunderstorm.
Thunderstorm Wind, Miami-Dade
- When
- May 17, 3:25 PM EST
- Where
- Miami-Dade County, Coconut Grove
- Measured
- 36 kt (41 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 25.730, -80.250
An off-duty NWS Employee reported multiple medium and large sized tree branches down near Percival Ave and Oak Ave. Wind gust estimated based off radar at approximately 42 mph (36 kt), but were likely higher on the ground. Small hail (approximately 0.50 inches, estimated) was also reported with this thunderstorm.
Thunderstorm Wind, Miami-Dade
- When
- May 17, 3:30 PM EST
- Where
- Miami-Dade County, 1.92 mi S of South Miami
- Measured
- 36 kt (41 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 25.672, -80.277
An off-duty NWS Employee reported multiple medium and large sized tree branches down near Hammock Oaks and Old Cutler Rd. Wind gust estimated based off radar at approximately 42 mph (36 kt), but were likely higher on the ground. Small hail (approximately 0.50 inches, estimated) was also reported with this thunderstorm.
Thunderstorm Wind, Broward
- When
- May 17, 4:05 PM EST
- Where
- Broward County, 2.8 mi N of Coral Spgs
- Measured
- 35 kt (40 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 26.311, -80.222
An off-duty NWS Employee reported scattered small to medium sized downed tree branches in Parkland, near the Parkland Farmers Market and along the intersection of Parkside Dr and Holmberg Rd. Wind gust estimated based off radar at approximately 40 mph (35 kt), but were likely higher on the ground.
Funnel Cloud, Palm Beach
- When
- May 17, 5:38 PM EST to 5:43 PM EST
- Where
- Palm Beach County, 2.67 mi SW of Wellington
- Reported by
- Trained Spotter
- Coordinates
- 26.641, -80.279
A trained spotter reported a funnel cloud to the SW of the intersection of Big Blue Trace and Wellington Trace from a thunderstorm moving through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 17, 20201 death · 9 injured · $510,000 · EF3 · 5 events
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020$30,000 · 5 events
- Damaging Wind in Kentucky, May 17, 2020$35,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 17 to 18, 2020$15,000 · 15 events
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Flooding in Iowa, May 17 to 31, 20205 events
- Hail in Colorado, May 17, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886875, 886879, 886870, 886873, 886866, 886863, 886876, 886883.